Conference Coverage

Triptans, Antidepressants, and Serotonin Syndrome: How Real Is the Risk?

Researchers find little evidence to support the 2006 FDA alert.


 

BOSTON—The incidence of serotonin syndrome ranged from 0.02% to 0.04% among all patients who were coprescribed triptans and an SSRI/SNRI during any calendar year from 2001 to 2014, according to a study presented at the 59th Annual Scientific Meeting of the American Headache Society. “Our data do not suggest a clinically meaningful risk of serotonin syndrome in patients coprescribed triptans with SSRI/SSNI antidepressants,” said Yulia Y. Orlova, MD, a clinical fellow at the John R. Graham Headache Center at Brigham and Women’s Faulkner Hospital in Boston.

Yulia Y. Orlova, MD

Serotonin syndrome is a drug-induced group of symptoms that can be life threatening. In 2006, the FDA issued an advisory concerning the risk of serotonin syndrome with concomitant use of triptans and SSRI/SNRI antidepressants. Since then, pharmacy systems and other decision support systems routinely have issued safety alerts when coprescription occurs. “However, all published reports of serotonin syndrome in patients receiving triptans alone or in combination with an SSRI/SNRI are case reports or case series that lack a denominator, so the true risk remains unknown,” said Dr. Orlova on behalf of her study collaborators.

Dr. Orlova and colleagues conducted a population-based study. For each year from 2001 to 2014, they used the Partners Healthcare System Research Patient Data Registry to identify patients receiving coprescriptions. The registry is a centralized data warehouse with clinical information about more than 6.5 million patients. The ICD-9 code for serotonin syndrome (333.99) is not reported separately in the database, but is part of a broader category of “other extrapyramidal diseases and abnormal movement disorders.” The researchers conservatively assumed that all reports of diagnostic code ICD-9 333.99 might represent serotonin syndrome. Among those patients receiving coprescriptions in the database, the researchers searched for those with the 333.99 code. The research team then reviewed detailed medical records to determine whether those patients met Sternbach or Hunter criteria for serotonin toxicity, or both, during the year in which concomitant prescription of a triptan antimigraine medication and SSRI/SNRI antidepressant may have occurred.

Over the 14-year study period, nearly 48,000 patients were prescribed triptans. Among these patients, about 19,000 were also coprescribed SSRI or SNRI antidepressants. A total of 229 received an ICD-9 diagnosis of 333.99. Detailed chart review revealed 17 cases where serotonin syndrome was reported as part of the differential diagnosis, past medical history, or main diagnosis. Seven of the 17 patients met Sternbach criteria (0.04% of all coprescription cases), four met Hunter criteria (0.02% of all coprescription cases), and all of the latter also satisfied Sternbach criteria.

Triptan use was reported in close temporal relation to the onset of symptoms in two cases. One case, involving eletriptan, was self-reported by the patient and recorded by the physician in the medical record. Chart information for this case did not allow assessment of whether the case met diagnostic criteria. The second case satisfied both sets of criteria for serotonin syndrome and involved the use of rizatriptan, although the onset of symptoms preceded rizatriptan use.

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge